Soothing the Nausea of Chemotherapy
New drug cuts the vomiting caused by treatment, two studies find
WEDNESDAY, Oct.15, 2003 (HealthDayNews) -- A drug called aprepitant -- the first in a new class of drugs that interfere with the vomiting reflex -- helps reduce chemotherapy-induced nausea and vomiting in cancer patients.
That's the claim of two international studies published online Oct. 14 in the Journal of Clinical Oncology.
The first study found that adding aprepitant to standard therapy to control nausea and vomiting proved more effective in controlling those symptoms than standard treatment alone.
The study says aprepitant helped reduce nausea and vomiting on the day that patients received chemotherapy and for the following several days.
"The nausea and vomiting that occurs 24 hours after receiving cisplatin is particularly problematic for patients, and aprepitant provided a substantial improvement," lead researcher Dr. Paul J. Hesketh, of the Caritas St. Elizabeth's Medical Center in Boston, says in a prepared statement.
"Aprepitant should change the standard of care for the treatment of chemotherapy-induced nausea and vomiting, especially for patients receiving chemotherapy drugs known to cause severe vomiting," Hesketch says.
The second study found the benefits of aprepitant extend over multiple cycles of chemotherapy.
Previous research found cancer patients experience increasingly severe nausea and vomiting over the course of several cycles of chemotherapy and that standard therapy to control the nausea and vomiting becomes less effective over the course of numerous chemotherapy cycles.
The study found that after six cycles of chemotherapy, 59 percent of patients who took aprepitant along with standard therapy reported no nausea or vomiting, compared to 34 percent of patients who received standard therapy alone.
Here's where you can learn more about chemotherapy.